IDEAS home Printed from
   My bibliography  Save this article

Multidimensional inequality with variable population size


  • Ernesto Savaglio



We study inequality in a context of more than one variable by extending a celebrated result of Hardy, Littlewood and Pölya (1934) to the case of distributions with variable population sizes, whose individuals differ in many characteristics besides income. A new ordering between rectangular matrices, representing such distributions, is provided and characterized by convexity theory. Copyright Springer-Verlag Berlin/Heidelberg 2006

Suggested Citation

  • Ernesto Savaglio, 2006. "Multidimensional inequality with variable population size," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 28(1), pages 85-94, May.
  • Handle: RePEc:spr:joecth:v:28:y:2006:i:1:p:85-94 DOI: 10.1007/s00199-004-0561-x

    Download full text from publisher

    File URL:
    Download Restriction: Access to full text is restricted to subscribers.

    As the access to this document is restricted, you may want to search for a different version of it.

    References listed on IDEAS

    1. Basu, Kaushik & Weibull, Jorgen W., 1991. "Strategy subsets closed under rational behavior," Economics Letters, Elsevier, vol. 36(2), pages 141-146, June.
    2. Kohlberg, Elon & Mertens, Jean-Francois, 1986. "On the Strategic Stability of Equilibria," Econometrica, Econometric Society, vol. 54(5), pages 1003-1037, September.
    3. Demichelis, Stefano & Ritzberger, Klaus, 2003. "From evolutionary to strategic stability," Journal of Economic Theory, Elsevier, vol. 113(1), pages 51-75, November.
    4. Hurkens Sjaak, 1995. "Learning by Forgetful Players," Games and Economic Behavior, Elsevier, vol. 11(2), pages 304-329, November.
    Full references (including those not matched with items on IDEAS)


    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.

    Cited by:

    1. Coral Río & Olga Alonso-Villar, 2010. "New unit-consistent intermediate inequality indices," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 42(3), pages 505-521, March.
    2. Duclos, Jean-Yves & Sahn, David E. & Younger, Stephen D., 2011. "Partial multidimensional inequality orderings," Journal of Public Economics, Elsevier, vol. 95(3), pages 225-238.
    3. Ernesto Savaglio & Stefano Vannucci, 2007. "On Multidimensional Inequality in Partitions of Multisets," Department of Economics University of Siena 504, Department of Economics, University of Siena.
    4. Savaglio, Ernesto, 2011. "On multidimensional inequality with variable distribution mean," Journal of Mathematical Economics, Elsevier, vol. 47(4-5), pages 453-461.
    5. Marat Ibragimov & Rustam Ibragimov, 2007. "Market Demand Elasticity and Income Inequality," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 32(3), pages 579-587, September.
    6. Ernesto Savaglio, 2012. "Multidimensional Inequality with Variable Household Weight," Department of Economics University of Siena 667, Department of Economics, University of Siena.
    7. Sebastian Leitner & Robert Stehrer, 2011. "Subgroup and Shapely Value Decompositions of Multidimensional Inequality: An Application to South East European Countries," wiiw Balkan Observatory Working Papers 96, The Vienna Institute for International Economic Studies, wiiw.
    8. Asis Banerjee, 2014. "A multidimensional Lorenz dominance relation," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 42(1), pages 171-191, January.
    9. repec:spr:joecth:v:65:y:2018:i:1:d:10.1007_s00199-016-1011-2 is not listed on IDEAS
    10. Sebastian Leitner & Robert Stehrer, 2014. "Drivers of Inequality and Poverty in the CEE and other EU Member States," wiiw Research Reports 398, The Vienna Institute for International Economic Studies, wiiw.


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:spr:joecth:v:28:y:2006:i:1:p:85-94. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Sonal Shukla) or (Rebekah McClure). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.